RSS is caused by “corticosteroid addiction”: “This paper expands our previous observations to include patients with similar syndromes localized in other body areas.These conditions similarly resolved upon discontinuation of corticosteroids, suggesting that a significant proportion of these syndromes are attributable to chronic corticosteroid usage and “corticosteroid addiction.” The medical literature pertaining to these syndromes usually has implicated sun exposure, occult allergens, or psychosomatic reactions as the cause of ongoing skin eruptions. We consider “corticosteroid addiction” of the skin to be the pertinent etiologic factor in the majority of these patients.”
- Typical presentation – “Withdrawal symptoms, manifested by angry erythema and burning, were long-lasting and severe.”
- Addiction patterns – “All of these patients had been treated with long-term topical corticosteroids, usually with escalating dosage and frequency of application. In the majority of patients, the initial symptom of pruritus commonly evolved into a characteristic, severe burning sensation. In many cases, systemic corticosteroids had also been administered to relieve the severe erythema and burning, but this only exacerbated the condition.”
- Withdrawal patterns – “The pattern of corticosteroid withdrawal was usually quite characteristic. Seven to 10 days after corticosteroids were stopped, an initial flare of erythema occurred at the site of the original dermatitis, accompanied by local spread and marked burning. This flare lasted anywhere from 7 to 14 days and culminated with exfoliation.”
- Time frames for recovery – “This pattern of flare and quiescence repeated itself but each time with flares of shorter duration and more prolonged quiescent periods. Edema, burning, and erythema decreased with each episode of flare.” “The time required for corticosteroid withdrawal mirrored the time over which they had originally been applied, and was often protracted.”
- Mechanism for how steroid addiction occurs is not understood – “Possible mechanisms might involve an effect on the “skin immune system,” a direct effect on blood vessels in the skin or effects on the pituitary-adrenal axis.”
Other resources from Dr. Rapaport:
- “The red skin syndromes: corticosteroid addiction and withdrawal.”
Marvin J Rapaport, MD and Vicki Rapaport, MD. Expert Review of Dermatology. August 2006, Vol. 1, No. 4, pp. 547-561.
Full text: http://www.rapdermbh.com/PDFs/red-skin.pdf
- “Eyelid dermatitis to red face syndrome to cure: clinical experience in 100 cases.”
Marvin J. Rapaport MD, Vicki H. Rapaport MD. J Am Acad Dermatol. 1999 Sep;41(3 Pt 1):435-42.
Full Text: http://www.rapdermbh.com/clinic/press/eyelid-dermatitis/
- “Serum Nitric Oxide Levels in “Red” Patients: Separating Corticosteroid-Addicted Patients From Those With Chronic Eczema”
Marvin J. Rapaport, MD; Vicki H. Rapaport, MD. Archives of Dermatology. 2004;140(8):1013-1014.
Full text: http://archderm.jamanetwork.com/article.aspx?articleid=480695